Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 41, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 22, 2011, 3:21 PM CDT for Cook County, Will County, Illinois; Lake County, Indiana. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 3:21 PM CDT (20:21 UTC)
- Expired
- May 22, 2011, 4:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cook County, IL, Will County, IL, Lake County, IN
The radar
The Chicago radar (KLOT), 51 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:35 PM CDT | HAIL 0.5 | Olympia Fields, IL | DIME SIZED HAIL AT VOLLMER AND GOVERNORS HWY. |
| May 22, 4:11 PM CDT | HAIL 0.5 | Hammond, IN | NORTH HAMMOND. HAIL SLIGHTLY LARGER THAN 1/2 INCH IN SIZE. RELAYED BY CHICAGO FOX NEWS. |
| May 22, 4:12 PM CDT | HAIL 1 | Whiting, IN | RELAYED BY CHICAGO FOX NEWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:04 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
178
WUUS53 KLOT 222021
SVRLOT
ILC031-197-INC089-222115-
/O.NEW.KLOT.SV.W.0041.110522T2021Z-110522T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
321 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COOK COUNTY IN NORTHEAST ILLINOIS...
EASTERN WILL COUNTY IN NORTHEAST ILLINOIS...
NORTHERN LAKE COUNTY IN NORTHWEST INDIANA...
* UNTIL 415 PM CDT
* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MONEE TO MANTENO...AND MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
MATTESON...PARK FOREST...UNIVERSITY PARK...OLYMPIA FIELDS...
FLOSSMOOR...CHICAGO HEIGHTS...GLENWOOD...STEGER...LANSING...
DOLTON...CALUMET CITY...BURNHAM...LYNWOOD...HAMMOND...MUNSTER...ST.
JOHN...WHITING...EAST CHICAGO...SCHERERVILLE AND HIGHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA.
LAT...LON 4150 8728 4133 8791 4155 8781 4170 8751
4168 8747 4168 8745 4169 8744 4169 8742
4167 8741 4166 8743 4165 8742 4163 8729
TIME...MOT...LOC 2021Z 232DEG 38KT 4143 8776 4132 8784
WIND...HAIL 60MPH 1.00IN
$$
IZZI3 follow-up statements
226
WWUS53 KLOT 222034
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
334 PM CDT SUN MAY 22 2011
ILC031-197-INC089-222115-
/O.CON.KLOT.SV.W.0041.000000T0000Z-110522T2115Z/
WILL IL-COOK IL-LAKE IN-
334 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LAKE...SOUTHEASTERN COOK AND EASTERN WILL COUNTIES UNTIL 415 PM
CDT...
AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HAZEL CREST TO MONEE...MOVING
NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
CHICAGO HEIGHTS...GLENWOOD...STEGER...DOLTON...CALUMET CITY...
BURNHAM...LANSING...LYNWOOD...WHITING...HAMMOND...MUNSTER...
SCHERERVILLE...EAST CHICAGO...HIGHLAND...GRIFFITH...GARY...
PHOENIX...THORNTON...SOUTH HOLLAND AND CRETE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4150 8728 4136 8784 4155 8781 4170 8751
4168 8747 4168 8745 4169 8744 4169 8742
4167 8741 4166 8743 4165 8742 4163 8729
TIME...MOT...LOC 2034Z 232DEG 38KT 4160 8764 4140 8769
WIND...HAIL 60MPH 1.00IN
$$
IZZI969
WWUS53 KLOT 222047
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
347 PM CDT SUN MAY 22 2011
ILC031-197-INC089-222115-
/O.CON.KLOT.SV.W.0041.000000T0000Z-110522T2115Z/
WILL IL-COOK IL-LAKE IN-
347 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
LAKE...SOUTHEASTERN COOK AND EAST CENTRAL WILL COUNTIES UNTIL 415 PM
CDT...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SOUTH HOLLAND...OR NEAR DOLTON...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
HIGHLAND...CALUMET CITY...BURNHAM...HAMMOND...EAST CHICAGO...
WHITING AND GARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4150 8728 4139 8773 4150 8764 4161 8769
4170 8751 4168 8747 4168 8745 4169 8744
4169 8742 4167 8741 4166 8743 4165 8742
4163 8729
TIME...MOT...LOC 2047Z 222DEG 33KT 4162 8758
WIND...HAIL 60MPH 1.00IN
$$
IZZI311
WWUS53 KLOT 222059
SVSLOT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
359 PM CDT SUN MAY 22 2011
ILC031-197-INC089-222109-
/O.CAN.KLOT.SV.W.0041.000000T0000Z-110522T2115Z/
WILL IL-COOK IL-LAKE IN-
359 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAKE...SOUTHEASTERN
COOK AND EAST CENTRAL WILL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.
LAT...LON 4150 8728 4139 8773 4150 8764 4161 8769
4170 8751 4168 8747 4168 8745 4169 8744
4169 8742 4167 8741 4166 8743 4165 8742
4163 8729
TIME...MOT...LOC 2059Z 222DEG 33KT 4170 8748
$$
IZZIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:09 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 22, 2:09 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 209 PM CDT SUN MAY 22 2011 .MESOSCALE DISCUSSION... 205 PM CDT AS THE ATMOSPHERE CONTINUES TO QUICKLY DESTABILIZE EARLY THIS AFTERNOON...THUNDERSTORMS CAN BE SEEN DEVELOPING ALONG A REMNANT BOUNDARY/GRAVITY WAVE PROPAGATING EAST ACROSS PORTIONS OF CENTRAL ILLINOIS. WITH CU RAPIDLY DEVELOPING AND LATEST GUIDANCE INDICATING THAT THE ATMOSPHERE HAS BECOME MODERATELY TO STRONGLY UNSTABLE ACROSS CENTRAL ILLINOIS...ITS QUITE POSSIBLE THAT THERE COULD BE UPSCALE THUNDERSTORM GROWTH INTO THE SOUTHERN PORTIONS OF THE CWA...WHICH WOULD INCLUDE AREAS SOUTH OF INTERSTATE 80. THIS IS OUT AHEAD OF MAIN THUNDERSTORM DEVELOPMENT STILL ONGOING ACROSS FAR WESTERN ILLINOIS AND EASTERN IOWA. STILL MONITORING THE OVERALL SEVERE THREAT EARLY THIS AFTERNOON ACROSS THIS AREA...AS THEIR IS ALMOST A RACE BETWEEN THIS GRAVITY WAVE PUSHING EAST AND DESTABILIZATION OF THE ATMOSPHERE. EITHER WAY...THUNDERSTORMS TO PUSH EAST EARLY THIS AFTERNOON ALONG AND SOUTH OF INTERSTATE 80 WITH DAMAGING WINDS AND HAIL THE MAIN THREATS...WITH THE TORNADO THREAT ISOLATED AT THIS TIME AS FLOW REMAINS WEAKER AND MORE UNIDIRECTIONAL...WITH HIGH DEWPOINT DEPRESSIONS IN PLACE. STILL ANTICIPATE THUNDERSTORM DEVELOPMENT OFF TO THE WEST TO CONTINUE TODAY WITH BETTER CHANCES FOR WIDESPREAD COVERAGE INTO LATE AFTERNOON AND EVENING. TORNADO THREAT COULD STILL POSSIBLY INCREASE THIS AFTERNOON INTO THE EVENING AS LOW LEVEL MOISTURE INCREASES AND LLJ RAMPS UP. RODRIGUEZ PREVIOUS MESOSCALE DISCUSSION 1230 PM CDT JUST LOOKING OUTSIDE RIGHT NOW...ONE WOULD NOT THINK OF ANY STORMS CURRENTLY...BUT AS WE SPEAK THE ENVIRONMENT IS GEARING ITSELF UP FOR THE POTENTIAL FOR WIDESPREAD THUNDERSTORMS ACROSS MUCH OF THE REGION THIS AFTERNOON INTO THE EVENING. MAIN THUNDERSTORMS TODAY WILL BE TIED TO AN UPPER LEVEL LOW SPINNING ACROSS THE CENTRAL PLAINS WITH AN ATTENDANT SURFACE LOW SITUATED OVER IOWA/MINNESOTA...AND COLD FRONT EXTENDING SOUTHWEST FROM THIS LOW THROUGH PORTIONS OF IOWA SOUTHWEST BACK INTO KANSAS. STRONG SOUTHWEST FLOW OUT AHEAD OF THIS SYSTEM IS USHERING A VERY WARM AND MOIST AIRMASS BACK NORTH ACROSS THE REGION. A QUASI WARM FRONT...PARTIALLY DUE IN PART TO THE PREVIOUS NIGHTS CONVECTION IS CURRENTLY SITUATED ACROSS PORTIONS OF IOWA INTO ILLINOIS WHERE DEWPOINTS ARE STAYING IN THE MID 50S TO THE NORTH...AND MID AND UPPER 60S SOUTH OF THIS BOUNDARY. STRENGTHENING LOW LEVEL FLOW TODAY WILL CONTINUE TO ADVECT THIS WARMER MORE MOIST AND UNSTABLE ENVIRONMENT NORTH INTO THE AREA THROUGH THE EARLY AFTERNOON. CURRENTLY AM MONITORING A MID LEVEL SPEED MAX OF 60-70KT/SHORT WAVE TROUGH ROUNDING THE BASE OF THIS UPPER LEVEL LOW OFF TO THE WEST. AS THIS INTERACTS WITH DECENT SURFACE CONVERGENCE ALONG VARYING BOUNDARIES...THUNDERSTORM DEVELOPMENT WILL BE ON THE INCREASE. GOING INTO THE AFTERNOON...CURRENT CAP IN PLACE ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA WILL ERODE VIA AN ABUNDANCE OF SUNSHINE...AS LATEST VISIBLE IMAGERY IS SHOWING MAIN CLOUD SHIELD REMAINING OFF TO THE WEST ACROSS EASTERN IOWA. ALTHOUGH SATELLITE IS SHOWING SOME CU TRYING TO DEVELOP ACROSS WESTERN ILLINOIS...DONT ANTICIPATE LARGE SCALE GROWTH TO OCCUR UNTIL EARLY TO MID AFTERNOON ACROSS THE WESTERN CWA...AS LATEST SHORT RANGE GUIDANCE IS INDICATING THAT THIS CAP WILL BREAK. MAIN INSTABILITY AXIS CURRENTLY REMAINS OFF TO THE WEST FROM CENTRAL IOWA SOUTH INTO MISSOURI. EXPECT THIS AXIS TO SHIFT EAST THROUGH THE AFTERNOON WITH MLCAPE VALUES OF 2000-3000 J/KG EXPECTED. AS THIS SPEED MAX/TROUGH TRANSLATES EAST/NORTHEAST...IT WILL HELP TO PROVIDE 0-6KM BULK SHEAR VALUES OF 40-50KT...WHICH WILL BE EFFICIENT FOR SUPERCELL DEVELOPMENT. EXPECT THIS DISCRETE DEVELOPMENT TO OCCUR EARLY ON THIS AFTERNOON BEFORE THESE CELLS CONGEAL INTO LINE SEGMENTS LATER THIS AFTERNOON/EVENING. WITH THIS IN MIND...EXPECT THE GREATEST TORNADO THREAT TO BE EARLY ON ACROSS WEST/NORTHWEST ILLINOIS WHERE THE BEST SHEAR WILL BE HAD AS WELL AS BETTER BACKED SURFACE FLOW WILL RESIDE. ALTHOUGH...THERE STILL REMAINS THE THREAT FOR ISOLATED TORNADOES ACROSS THE REMAINDER OF NORTHEAST ILLINOIS WHERE INCREASED SHEAR/LOW LEVEL HELICITY COULD BE REALIZED ALONG LIFTING FRONTAL BOUNDARY. ALTHOUGH EXPECT THIS TO BE MORE ISOLATED WITH A LESSER CHANCE AS BETTER FORCING WILL REMAIN FURTHER TO THE WEST. THEN EXPECT LINE SEGMENTS TO DOMINATE BY LATE THIS AFTERNOON/EVENING AS THIS SYSTEM AND BETTER FORCING SHIFT EAST. LATEST GUIDANCE IS TAKING THE AFOREMENTIONED MID LEVEL SPEED MAX MORE NORTHEAST WITH TIME...AND KEEPING OVERALL BETTER BULK SHEAR VALUES TO THE WEST. ALTHOUGH...EXPECT THESE THUNDERSTORMS TO BREAK AWAY AND SPREAD EAST AS A MODERATELY UNSTABLE AIR MASS WILL STILL BE IN PLACE. ALSO...STRENGTHENING LOW LEVEL FLOW WILL INCREASE 0-3KM BULK SHEAR VALUES TO VALUES MORE THAN EFFICIENT TO HELP SUSTAIN THUNDERSTORM DEVELOPMENT TO THE EAST. ITS DURING LATE AFTERNOON/EARLY EVENING THAT THIS LINE WILL RAPIDLY PUSH EAST REACHING NORTHEAST ILLINOIS AND NORTHWEST INDIANA. ALTHOUGH THERE WILL STILL BE A CHANCE FOR TORNADOES...THE GREATER THREATS WILL BE DAMAGING WINDS AND HAIL INTO THE LATTER PART OF THE EVENING. RODRIGUEZ && .DISCUSSION... 438 AM CDT SHORT TERM CONCERNS ARE HOW QUICKLY THREAT OF THUNDERSTORMS SPREADS FROM CENTRAL ACROSS THE LOCAL FORECAST AREA TODAY...AND THE POTENTIAL FOR SEVERE THUNDERSTORMS LATER TODAY. AN OUTFLOW BOUNDARY CONTINUES TO MOVE QUICKLY EASTWARD ACROSS NORTH CENTRAL IL AND SOUTHEAST WI WHILE THE SOURCE THUNDERSTORM CLUSTER WEAKENS AS IT LIFTS NORTH-NORTHEAST OVER EASTERN IA AND SOUTHWEST WI. THIS OUTFLOW HAS INITIATED CONVECTION IN CENTRAL AND PORTIONS OF NW IL EARLY THIS MORNING THOUGH INTENSITY OF CELLS DIMINISH AS THE MOVE NORTHEASTWARD. THIS IS DUE TO MID LEVEL TEMPERATURES OVER WEST CENTRAL IL SOME 3-4 DEGREES C COOLER THAN OVER NORTHEAST IL...FURTHER REMOVED FROM THE CENTER OF THE NORTHERN PLAINS UPPER LOW AND THE SHORT WAVE TROUGH ROTATING OVER THE MID MO AND MID MS VALLEYS. EXPECT A FEW SHOWERS AND THUNDERSTORMS TO CONTINUE TO BLOSSOM OVER THE WESTERN AND SOUTHWESTERN SECTIONS OF THE FORECAST AREA THIS MORNING WHERE STEEPER MID LEVEL LAPSE RATES IN PLACE AS THE SHORT WAVE TROUGH CONTINUES TO LIFT NORTHEAST OVER THE LOCAL AREA. CANNOT EXCLUDE A LOW THREAT OF THUNDERSTORM DEVELOPMENT FURTHER EAST LATER TODAY AS THE MID LEVELS COOL WITH THE UPPER LOW TRACKING FURTHER EAST TO CENTRAL MN BY 00Z AND DAYTIME HEATING AIDING DESTABILIZATION...PLUS REMNANTS OF THE OUTFLOW EXPECTED TO BE AROUND TO PROVIDE A FOCUS FOR CONVECTIVE INITIATION. LATER AFTERNOON AND THIS EVENING A VORT MAX CURRENTLY DROPPING SOUTHEASTWARD FROM THE CENTRAL ROCKIES ON THE WEST SIDE OF THE UPPER LOW WILL HAVE ROUNDED THE BASE AND BE SWINGING NORTHEASTWARD TO THE MID MS VALLEY ON THE EAST SIDE OF THE UPPER LOW. WITH SIGNIFICANT CAPE IN PLACE ALONG WITH MINIMAL CIN THIS IMPULSE EXPECTED TO INITIATE THUNDERSTORMS UPSTREAM IN THE AFTERNOON...SUSTAINING THEM AS THE MOVE NORTHEAST TO THE LOCAL AREA BY LATE AFTERNOON-EARLY EVENING. HIGH EQUILIBRIUM LEVEL...SIGNIFICANT POSITIVE ENERGY AREA...A RELATIVELY LOW FREEZING LEVEL AND SOMEWHAT DRY MID LEVELS COMBINED WITH DIRECTIONAL BUT MORE SIGNIFICANTLY SPEED SHEAR IN THE LOWER LEVELS POINT TO A RISK OF SEVERE THUNDERSTORMS LATER AFTERNOON INTO THIS EVENING. THREAT OF STORMS AND ACCOMPANYING SEVERE DROPS OFF MID EVENING ON BOTH DIURNALLY AND WITH SHORT WAVE TROUGH MOVING OVER SOUTHEAST WI...NORTHEAST IL AND NORTHWEST IN. WITH THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUING ON TO THE UPPER GREAT LAKES OVERNIGHT AND MONDAY MORNING THE TRAILING COLD FRONT SLIPS SOUTH ACROSS THE LOCAL AREA AND THEN BECOMES STATIONARY ACROSS CENTRAL IL INTO NORTHEASTERN IND LATER IN THE DAY MON AS IT ALIGNS WITH THE UPPER FLOW. MODELS IN REASONABLE AGREEMENT IN MOVING A SHORT WAVE EAST-NORTHEAST FROM THE CENTRAL PLAINS TO SOUTHERN GREAT LAKES AND UPPER OH VALLEY DURING MON NIGHT AND TUE...WITH AN ASSOCIATED SURFACE WAVE TRACKING ALONG THE QUASITATIONARY BOUNDARY SOUTH OF THE LOCAL FORECAST AREA. BACKING LOW LEVEL FLOW AHEAD OF THE SURFACE WAVE RESULTS IN OVERRUNNING THE SURFACE BOUNDARY WHILE THE APPROACHING SHORT WAVE PROVIDES INCREASING UPWARD VERTICAL MOTION PUTTING THE SOUTHERN PORTIONS OF THE FORECAST AREA AT THE HIGHER THREAT OF SHOWERS AND THUNDERSTORMS. OUT AT 12Z WED MODELS STILL IN DECENT AGREEMENT IN TRACKING THE NEXT UPPER LOW SLOWLY EAST OUT OVER THE CENTRAL PLAINS. STRONGER DYNAMICS AND RETURN NORTHWARD OF THE SURFACE FRONT TO ACROSS THE FORECAST AREA WARRANT LOWER END LIKELY POPS WED. WARM AND SOMEWHAT HUMID CONDITIONS WILL PREVAIL UNTIL THE COLD FRONT PUSHES THROUGH THE AREA LATE MON-MON NIGHT. MUCH COOLER AIR ONCE AGAIN TAKES UP RESIDENCE OVER THE UPPER MIDWEST AND UPPER GREAT LAKES SOUTH ACROSS THE LOCAL AREA TUE ON INTO NEXT WEEKEND. TRS && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 18Z... * TIMING AND COVERAGE OF THUNDERSTORMS THIS AFTERNOON AND EVENING * OUTFLOW AND WIND SHIFT TIMING AHEAD OF ANTICIPATED THUNDERSTORM SQUALL LINE THIS EVENING * POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL WITH SOME STORMS ED F //DISCUSSION...UPDATED 18Z... PUSH OF WARM MOIST AREA CONTINUES TO SURGE NORTHWARD INTO CHICAGO AIRSPACE THIS AFTERNOON COURTSEY OF 40 KT LOW LEVEL (5K FT) JET STREAK AHEAD OF THE UPPER LEVEL LOW OVER MINNESOTA. AIRMASS WILL CONTINUE TO DESTABILIZE AND WITH SUCH EXPECT TSTMS TO DEVELOP ALONG OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS AND IN ADVANCE OF DIFFUSE WARM FRONT ACROSS THE AREA. ONE SUCH BOUNDARY APPARENT ON GOES VIS IMAGERY FROM NEAR PIA SW TO COU. EXPECT TSTMS TO DEVELOP IN THE VICINITY OF THE TERMINALS AS EARLY AS 20-21Z WITH BEST PROBABILITY AND CONFIDENCE IN THUNDERSTORMS AT THE TERMINALS COMING WITH A SQUALL LINE EXPECTED TO COALESCE AS A RESULT OF MULTICELL CLUSTERS EARLY THIS EVENING. TORNADO WATCH TO THE WEST OF CHICAGO MAY NEED TO BE EXTENDED EASTWARD LATER... PLEASE MONITOR LATER FORECASTS. ED F //ORD AND MDW CONFIDENCE...UPDATED 18Z... * HIGH CONFIDENCE IN THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING * LOW CONFIDENCE IN TIMING AND COVERAGE OF THUNDERSTORMS THIS AFTERNOON * MEDIUM CONFIDENCE IN EXPECTATION FOR A SQUALL LINE TO PLOW ACROSS THE AREA THIS EVENING * LOW CONFIDENCE THAT DAMAGING WINDS OR LARGE HAIL MAY IMPACT TERMINALS - PLEASE MONITOR FOR LATER WARNINGS ED F //OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z... MONDAY NIGHT...VFR. OCNL SHRA ISO TSRA W/MVFR CIGS. TUESDAY THROUGH THURSDAY...VFR. OCNL MVFR WITH PERIODIC SHRA/TSRA. FRIDAY...VFR. SATURDAY...VFR TRENDING MVFR WITH SHRA. BEACHLER && .MARINE... 300 AM CDT MARINE FORECAST CHALLENGES RESIDE IN TWO PARTS. THE FIRST IS IN REGARDS TO INTENSITY OF FOG. THE SECOND CHALLENGE IS IN REGARDS TO WAVE HEIGHTS DUE TO A SOUTHERLY FLOW ADVECTING WARM/MOIST AIRMASS OVER A COOLER LAKE SURFACE. DISORGANIZED LOW PRESSURE REMAINS CENTERED OVER THE DAKOTAS THIS MORNING...HOWEVER GUIDANCE SUGGESTS THIS LOW WILL CONSOLIDATE INTO A MORE ROBUST LOW PRESSURE SYSTEM AND STEADILY LIFT NORTHEAST TOWARDS THE GREAT LAKES REGION TONIGHT. LOW PRESSURE WILL THEN PUSH NORTHEAST OF THE GREAT LAKES MONDAY. A TRAILING FRONTAL BOUNDARY WILL SWEEP FROM WEST TO EAST ACROSS THE REGION MONDAY...BECOMING WEST TO EAST ORIENTED JUST SOUTH OF LAKE MICHIGAN TUESDAY. THEN HIGH PRESSURE BUILDS INTO ONTARIO...PROVIDING FAVORABLE CONDITIONS FOR BUILDING WAVES FOR THE SOUTH/SOUTHWEST PORTIONS OF THE LAKE MIDWEEK. SATELLITE IMAGERY INDICATES PATCHY FOG OVER THE CENTRAL/NORTHERN PORTIONS OF LAKE MICHIGAN. WITH WARMER LAKE TEMPERATURES IN THE SHALLOW SOUTHERN SECTIONS FOG INTENSITY SHOULD REMAIN MINIMAL EARLY THIS MORNING. SHIP OBSERVATIONS EARLY THIS MORNING SUGGESTED VSBYS WERE AROUND ONE HALF NAUTICAL MILE. EXPECT SHORTLY AFTER DAYBREAK STRONGER WIND GRADIENT SHOULD AID IN PUSHING THE FOG FURTHER NORTH. ONCE FOG DISSIPATES THE CONCERN FOR BREEZY CONDITIONS INCREASES...HOWEVER WIND GUSTS WILL REMAIN BELOW SMALL CRAFT CONDITIONS FOR THE NEARSHORE WATERS AS WARM AIR SLIDING OVER THE COLD LAKE WILL LIMIT GUSTS AND WAVE BUILDING TODAY/TONIGHT. BEACHLER && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
Hazardous weather outlook, May 22, 10:56 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1056 AM CDT SUN MAY 22 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 231600- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1056 AM CDT SUN MAY 22 2011 /1156 AM EDT SUN MAY 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. * WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME OF WHICH MAY PRODUCE: VERY LARGE HAIL. DAMAGING WINDS. A FEW TORNADOES...WITH A POTENTIAL FOR ISOLATED STRONG TORNADOES. * AREAS AFFECTED AND TIMING: INITIATING ALONG AND WEST OF INTERSTATE 39 EARLY THIS AFTERNOON AND CONTINUING INTO THE EARLY EVENING HOURS. NORTHEAST ILLINOIS AND NORTHWEST INDIANA...INITIATING MID AFTERNOON...AND CONTINUING THROUGH THIS EVENING. * DISCUSSION: LOW PRESSURE CENTERED OVER EXTREME EASTERN SOUTH DAKOTA WILL LIFT NORTHEAST ACROSS CENTRAL MINNESOTA TODAY. AS IT DOES SO...A POOL OF HIGH DEW POINT AIR MAKING ITS WAY NORTH ACROSS THE MID MISSISSIPPI VALLEY WILL QUICKLY OVERSPREAD THE OUTLOOK AREA AS A 40 KT LOW LEVEL JET SHIFTS EASTWARD FROM MISSOURI AND EASTERN IOWA...INTO ILLINOIS. MEANWHILE...A 70 KT MID LEVEL JET MAX WILL PUNCH ACROSS THE UPPER MISSISSIPPI VALLEY. THIS...COMBINED WITH AMPLE SUNSHINE WILL RESULT IN RAPID AIR MASS DESTABILIZATION THIS AFTERNOON. WIND PROFILES SUGGEST THAT SOME DISCRETE STORMS THAT FORM THROUGH MID AFTERNOON WILL LIKELY BECOME SUPERCELLULAR...WITH A POTENTIAL FOR A FEW STRONG TORNADOES AND VERY LARGE HAIL. THIS IS MOST LIKELY FROM EASTERN IOWA AND FAR NORTHEAST MISSOURI...NORTHEASTWARD ACROSS ADJACENT AREAS OF WISCONSIN...AND WESTERN THROUGH NORTH CENTRAL ILLINOIS. DURING THE EVENING HOURS...STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AT THE NOSE OF THE MID LEVEL JET MAX. THIS WILL SUPPORT BOWING STRUCTURES WITHIN THIS LINE...WITH THE PRIMARY SEVERE THREAT SHIFTING MORE TO A DAMAGING STRAIGHT LINE WIND EVENT ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM MONDAY THROUGH TUESDAY NIGHT OVER THE SOUTHERN PORTIONS OF THE OUTLOOK AREA. THUNDERSTORMS ARE LIKELY ACROSS THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. A CHANCE OF THUNDERSTORMS WILL REMAIN FROM EAST CENTRAL ILLINOIS ACROSS NORTHWEST INDIANA ON THURSDAY. PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA WILL REMAIN IN FLOOD MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-231600- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1056 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST ILLINOIS THIS AFTERNOON...AND MAY BEGIN TO REACH THE ILLINOIS AND INDIANA SHORES BY LATE AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. WITH TIME...STORMS TO THE WEST OF LAKE MICHIGAN ARE EXPECTED TO FORM INTO A SQUALL LINE...WHICH WOULD BE APPROACHING THE ILLINOIS NEARSHORE WATERS THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY...MAINLY OVER THE FAR SOUTHERN END THE LAKE. THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT...WITH A SLIGHT CHANCE OF THUNDERSTORMS LINGERING INTO THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-231600- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1056 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TONIGHT. STRONG STORMS ARE EXPECTED AND SOME MAY BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ON SOUTHERN LAKE MICHIGAN WITH A CHANCE OF THUNDERSTORMS CENTRAL SECTIONS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
In the hours before
Local storm report, May 22, 2:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
254 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND GST PONTIAC 40.88N 88.64W
05/22/2011 M60 MPH LIVINGSTON IL TRAINED SPOTTER
ALSO REPORTED NICKEL SIZE HAIL.
&&
60Local storm report, May 22, 3:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
315 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL ARLINGTON HEIGHTS 42.09N 87.98W
05/22/2011 E1.00 INCH COOK IL EMERGENCY MNGR
E SEEGARS RD
&&
60Local storm report, May 22, 3:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
321 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL ARLINGTON HEIGHTS 42.09N 87.98W
05/22/2011 E0.50 INCH COOK IL EMERGENCY MNGR
DIME SIZED HAIL AT ARLINGTON HEIGHTS RD AND GOLF RD
0310 PM HAIL LOMBARD 41.87N 88.01W
05/22/2011 E1.00 INCH DUPAGE IL TRAINED SPOTTER
W MADISON ST
&&
60The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:01 AM CDT | Marine Dense Fog Advisory | LOT | 3 hr | |
| May 22, 2:26 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 34 min |
| May 22, 3:00 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Grundy, Iroquois, Kankakee, Livingston | 60 min |
| May 22, 3:08 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 67 min |
| May 22, 3:12 PM CDT | Special Marine Warning | LOT | 63 min | |
| May 22, 3:16 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 19 min |
| May 22, 3:21 PM CDT | Special Marine Warning | LOT | 114 min | |
| May 22, 3:23 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 38 min |
| May 22, 3:27 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 22, 3:28 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Kankakee, Livingston | 77 min |
| May 22, 4:12 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 78 min |
| May 22, 4:22 PM CDT | Areal Flood Advisory | LOT | Kankakee, Will | 3 hr |
| May 22, 4:31 PM CDT | Flash Flood Warning | LOT | Livingston | 3 hr |
| May 22, 4:38 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 67 min |
| May 22, 4:47 PM CDT | Flash Flood Warning | LOT | Ford, Iroquois | 5 hr |
| May 22, 4:47 PM CDT | Special Weather Statement | LOT | Winnebago | 28 min |
| May 22, 4:51 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle | 39 min |
| May 22, 5:08 PM CDT | Flash Flood Warning | LOT | Iroquois, Kankakee | 4 hr |
| May 22, 5:13 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Ogle, Winnebago | 47 min |
| May 22, 5:51 PM CDT | Severe Thunderstorm Warning | LOT | Ogle, Winnebago | 25 min |
| May 22, 6:18 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, Lee, Ogle, Winnebago | 50 min |
| May 22, 6:37 PM CDT | Tornado Warning | LOT | Boone, DeKalb, Ogle, Winnebago | 38 min |
| May 22, 6:54 PM CDT | Tornado Warning | LOT | Boone, DeKalb, McHenry | 51 min |
| May 22, 6:56 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 22, 7:17 AM CDT | Special Weather Statement | LOT | Benton | 28 min |
| May 22, 4:04 PM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 56 min |
| May 22, 5:24 PM CDT | Severe Thunderstorm Warning | LOT | Benton, Jasper, Newton | 67 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.